Start Submission Become a Reviewer

Reading: Severe Metformin poisoning; Experience at a tertiary care hospital in Sri Lanka: a case series

Download

A- A+
Alt. Display

Case Reports

Severe Metformin poisoning; Experience at a tertiary care hospital in Sri Lanka: a case series

Authors:

P. W. M. S. S. Sirisena,

Teaching Hospital Peradeniya, LK
About P. W. M. S. S.
Toxicology Unit
X close

N. M. Hettiarachchi ,

Teaching Hospital Peradeniya
About N. M.
Toxicology Unit
X close

S. R. Manilgama,

North Colombo Teaching Hospital Ragama, LK
X close

T. W. P. K. Thenuwara

Teaching Hospital Peradeniya, LK
About T. W. P. K.
Toxicology Unit
X close

Abstract

Metformin is the first line medication used for the treatment of type 2 diabetes mellitus worldwide. It has been considered a cost effective and safe drug for decades. Though, lactic acidosis is a recognized adverse effect of metformin, it is sparsely seen with therapeutic doses. However, it occurs frequently in patients with metformin overdose and in the presence of renal insufficiency. Metformin associated lactic acidosis (MALA) carries a mortality rate of almost 50%. Early initiation of renal replacement therapy has shown to reduce morbidity and mortality in these patients. Metformin overdose is relatively uncommon and only few cases of severe metformin overdose are reported in the literature. Here, we discuss five cases of MALA due to severe metformin poisoning. Four of them were successfully treated with early use of renal replacement therapy.

How to Cite: Sirisena PWMSS, Hettiarachchi NM, Manilgama SR, Thenuwara TWPK. Severe Metformin poisoning; Experience at a tertiary care hospital in Sri Lanka: a case series. Asian Journal of Internal Medicine. 2022;1(2):70–7. DOI: http://doi.org/10.4038/ajim.v1i2.55
15
Views
14
Downloads
Published on 15 Aug 2022.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus